Missouri, 2009Flash Flooding in Missouri, October 29 to 30, 2009
October 29 to 30, 2009 · NWS LSX · 8 events in 8 counties and zones
A strong weather system remained stalled over the region with several rounds of heavy rainfall. This caused widespread flash flooding and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong weather system remained stalled over the region with several rounds of heavy rainfall. This caused widespread flash flooding and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 29, 2:47 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 29, 2:47 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT THU OCT 29 2009
.DISCUSSION...
/344 PM CDT THU OCT 29 2009/
RAIN MOVED IN RATHER QUICKLY TODAY AHEAD OF WEATHER SYSTEM. THIS
CONTINUES TO BE THE MAIN FORECAST ISSUE IN THE SHORT TERM.
FOR THIS EVENING...HEAVY RAIN WILL PERSIST AS WAA AND PLENTY OF
MOISTURE CONVERGENCE ON NOSE OF 50+ KT LOW LEVEL JET KEEPS
GENERATING ELEVATED CONVECTION WHICH WILL TRAIN NORTHWARD ACROSS THE
REGION. IN THE MEANTIME...UPPER LOW OVER NEW MEXICO WILL LIFT OUT
TOWARDS FORECAST AREA AS ASSOCIATED SFC LOW LIFTS NORTH
NORTHEASTWARD INTO SOUTHERN MN FRIDAY MORNING. THIS WILL DRAG THE
OCCLUDED FRONT ACROSS THE FORECAST AREA...MOVING INTO THE ST. LOUIS
METRO AREA BY 12Z FRIDAY. AS FOR PLACEMENT OF HEAVY RAINFALL LATER
TONIGHT...WILL SEE MAIN AXIS OF HEAVY RAIN SHIFT A LITTLE FURTHER TO
THE EAST...EXTENDING FROM CENTRAL IL TO SOUTHEAST MO...MAINLY ALONG
AND SOUTH OF I-44 CORRIDOR BY 06Z. WITH HEAVY RAIN THIS AFTERNOON
AND LINGERING INTO TONIGHT...ISSUED A FLASH FLOOD WATCH EARLIER
TODAY FOR CENTRAL/NORTHEAST MO AND WEST CENTRAL IL THAT WILL
EXPIRE AT 12Z FRIDAY. FF WATCH THAT WAS ISSUED YESTERDAY FOR
REMAINDER OF FORECAST AREA...REMAINS IN EFFECT UNTIL 00Z SATURDAY.
OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS TO PERSIST ON FRIDAY AND
SLOWLY SHIFT FURTHER TO THE EAST WITH TIME...KEPT CATEGORICAL POPS
FOR SOUTHEASTERN HALF OF CWA DURING THE MORNING HOURS WITH LOWER
POPS IN THE WEST...THEN LOWERED POPS EVEN MORE TOWARDS EVENING.
FOR FRIDAY NIGHT...STILL COULD SEE ADDITIONAL WAVES OF PRECIPITATION
DEVELOP ALONG THE FRONTAL BOUNDARY OVER EASTERN PORTIONS OF AREA
BEFORE COMING TO AN END BY DAYBREAK SATURDAY MORNING...BUT AMOUNTS
WILL BE LESS SO DO NOT ANTICIPATE EXTENDING THE FLASH FLOOD WATCH
BEYOND 00Z SATURDAY AT THIS TIME.
AS FOR SATURDAY...SYSTEM EXITING A BIT QUICKER...SO STILL HOPEFUL
THAT MOST OF AREA TO BE DRY...BUT CLOUDY FOR TRICK OR TREATERS
SATURDAY NIGHT.
MODELS STILL HAVE ANOTHER WEAK SHORTWAVE SLIDING SOUTHEAST THROUGH
AREA SUNDAY NIGHT INTO MONDAY ON BACKSIDE OF SYSTEM...BUT JUST HAVE
SILENT 20 POPS IN NORTHEASTERN PORTIONS OF CWA DURING THIS TIME.
EXTENDED LOOKS TO BE DRY WITH HIGH TEMPS IN THE UPPER 50S TO LOWER
60S TUESDAY THROUGH THURSDAY...AND LOWS IN THE UPPER 30S TO MID 40S
THROUGH THE PERIOD.
BYRD
&&
.AVIATION...
/1231 PM CDT THU OCT 29 2009/
FOR THE 18Z TAFS...SIGNIFICANT CHALLENGES LIE WITH THE NEXT 6-12
HR TAF PD. AS OF 17Z SFC LOW WAS CONTINUING TO DEEPEN AND LIFT
NEWD ACRS THE CNTRL PLAINS AS A TONGUE OF VERY WARM AND MOIST AIR
STREAMED NWD ALONG AND AHEAD OF THE SFC COLD FRNT. RADAR RETURNS
ILLUSTRATED WIDE SPREAD RAIN AND EMBEDDED TSRA IMPACTING THE
ENTIRE BI-STATE RGN WITH TAF LOCALES AND OB SITES ADJACENT AND TO
THE WEST REPORTING A MIX OF MVFR/IFR/LIFR CONDITIONS. WITH PRESENT
TRENDS CURRENT FCST CALLS FOR RA TO SLACKEN FOR THE NEXT FEW HRS TO
-SHRA PRIOR TO PASSAGE OF THE SFC COLD FRNT. HAVE CONDITIONS ACRS
THE TERMINALS TO DETERIORATE OVER THE NEXT 6 HRS FROM MVFR TO IFR
CONDITIONS...THOUGH LIFR IS QUITE POSSIBLE. SUCH CONDITIONS AND
GUSTY SELY WINDS SHOULD LAST UNTIL FRNTL PASSAGE. THERE IS A FAIR BIT
OF UNCERTAINTY IN TS POTENTIAL AS INSTABILITY IS LIMITED...SO
UNTIL THE SITUATION BECOMES BETTER DEFINED HAVE CONTINUED WITH
VCTS AT ALL TERMINALS. ALONG AND AHEAD OF THE SFC COLD FRNT RA
SHOULD REMAIN PERSISTENT WITH ABUNDANCE OF STREAMING MOISTURE FROM
GULF COASTAL RGNS AND SUFFICIENT LIFT WITHIN THE ATMOSPHERE.
FOR THE LATER PD WITH FRNTL PASSAGE WINDS WILL BECOME WSWLY AND FEEL
THERE WILL BE SOME LINGERING SHRA WITH CONDITIONS IMPROVING FROM
IFR TO MVFR. LATEST GUIDANCE SUGGESTS THAT SINKING MOTIONS WILL
DISSIPATE CLOUDS IN WAKE OF THE FRNT...BUT WITH ABUNDANCE OF LOW
LVL MOISTURE... NOCTURNAL INVERSION...AND COOLING OF THE BOUNDARY
LYR...FEEL MVFR CIGS ASSOC WITH A LOW LVL STRATUS DECK WILL LAST
WELL INTO THE MIDDAY HRS AND HAVE TRENDED SO.
SIPPRELL
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR CRAWFORD-FRANKLIN-
IRON-JEFFERSON-LINCOLN-MADISON-REYNOLDS-ST. CHARLES-ST.
FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
WASHINGTON.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR AUDRAIN-BOONE-
CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-MARION-MONITEAU-MONROE-
MONTGOMERY-OSAGE-PIKE-RALLS-SHELBY.
IL...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BOND IL-CALHOUN IL-
CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
ST. CLAIR IL-WASHINGTON IL.
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ADAMS IL-BROWN IL-
PIKE IL.
&&
WFO LSXHazardous weather outlook, Oct 29, 3:07 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT THU OCT 29 2009
ILZ095>097-MOZ018-019-026-027-034>036-041-042-047>051-059-301200-
ADAMS IL-BROWN IL-PIKE IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS-
PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-CALLAWAY-MONTGOMERY-
GASCONADE-
407 PM CDT THU OCT 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT AS A STRONG STORM SYSTEM MOVES
THROUGH THE REGION. VERY HEAVY RAINFALL IS EXPECTED WITH THESE
STORMS...THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS
AREA. PLEASE REFER TO THE WATCH PRODUCT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OR ANY FLOODING
TO THE NATIONAL WEATHER SERVICE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
ILZ058>060-064-065-069-070-074-079-098>102-MOZ052-060>065-072>075-
084-085-099-301200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-CALHOUN IL-JERSEY IL-
MADISON IL-ST. CLAIR IL-MONROE IL-LINCOLN-WARREN-ST. CHARLES-
FRANKLIN-ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
407 PM CDT THU OCT 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...EAST CENTRAL MISSOURI AND
SOUTHEAST MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT AS A STRONG STORM SYSTEM MOVES
THROUGH THE REGION. VERY HEAVY RAINFALL IS EXPECTED WITH THESE
STORMS...THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS
AREA. PLEASE REFER TO THE WATCH PRODUCT FOR MORE DETAILS. BESIDES
VERY HEAVY RAINFALL A FEW STORMS MAY PRODUCE STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FLASH FLOOD WATCH CONTINUES ON FRIDAY AS SHOWERS WILL CONTINUE
TO PRODUCE VERY HEAVY RAINFALL. THE CHANCE OF THUNDERSTORMS WILL
CONTINUE FRIDAY MORNING ACROSS SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OR ANY FLOODING
TO THE NATIONAL WEATHER SERVICE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
BYRD
In the hours before
Local storm report, Oct 29, 1:44 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
244 PM CDT THU OCT 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0242 PM HEAVY RAIN 7 S STEELVILLE 37.87N 91.36W
10/29/2009 M1.70 INCH CRAWFORD MO TRAINED SPOTTER
RAINFALL BETWEEN 530 AM AND 1230 PM TODAY.
&&
EVENT NUMBER LSX0900284
TRUETTLocal storm report, Oct 29, 1:47 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT THU OCT 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0246 PM HEAVY RAIN 6 ENE MARTHASVILLE 38.66N 90.95W
10/29/2009 M1.54 INCH ST. CHARLES MO TRAINED SPOTTER
TODAYS RAINFALL AS OF 230 PM
&&
EVENT NUMBER LSX0900285
TRUETTLocal storm report, Oct 29, 3:08 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT THU OCT 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0407 PM HEAVY RAIN ST. PETERS 38.78N 90.61W
10/29/2009 M1.00 INCH ST. CHARLES MO TRAINED SPOTTER
TODAYS TOTAL...SO FAR
&&
EVENT NUMBER LSX0900286
TRUETTLocal storm report, Oct 29, 3:12 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
412 PM CDT THU OCT 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD 2 E BIG SPRING 38.80N 91.45W
10/29/2009 MONTGOMERY MO LAW ENFORCEMENT
WATER FROM BEAR CREEK IS FLOWING OVER HWY Y...NO REPORT
ON DEPTH...ROAD IS STILL OPEN AT THIS TIME.
&&
EVENT NUMBER LSX0900287
MILLERFlash Flood, Montgomery
- When
- October 29, 3:53 PM CST to October 30, 5:30 AM CST
- Where
- Montgomery County, 1.17 mi SSE of Mc Kittrick to 0.52 mi W of High Hill
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.714, -91.443
Up to three inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were flooded including Highway Y due to water flowing out of Bear Creek.
Flash Flood, Franklin
- When
- October 29, 5:00 PM CST to October 30, 5:30 AM CST
- Where
- Franklin County, 0.75 mi WNW of Pacific to 1.67 mi SW of Maupin
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.484, -90.743
Up to three inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were flooded.
Flash Flood, Lincoln
- When
- October 29, 7:10 PM CST to October 30, 5:30 AM CST
- Where
- Lincoln County, 1.35 mi ENE of Old Monroe to 2.52 mi ENE of Elsberry
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.935, -90.726
Up to three inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were flooded and Myers Road, about 5 miles south of Troy, had about 100 yards washed out due to Big Creek overflowing its banks.
Flash Flood, Knox
- When
- October 29, 7:35 PM CST to October 30, 1:30 AM CST
- Where
- Knox County, 4.38 mi W of Greensburg to 3.81 mi SSW of Locust Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.297, -92.303
Up to three inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were flooded including Highway 11 west of Baring and Route F and Highway 151 near Novelty.
Flash Flood, Shelby
- When
- October 29, 8:07 PM CST to October 30, 1:30 AM CST
- Where
- Shelby County, 3.28 mi WNW of Maud to 2.56 mi ENE of Maud
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.630, -92.280
Up to three inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were flooded including State Route DD near Maud.
Flash Flood, Monroe
- When
- October 29, 8:13 PM CST to October 30, 1:30 AM CST
- Where
- Monroe County, 4.33 mi NNE of Woodlawn to 3.26 mi ESE of Middle Grove
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.634, -92.178
Up to three inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were flooded including State Route A northeast of Woodlawn.
Flash Flood, St. Charles
- When
- October 29, 8:45 PM CST to October 30, 5:30 AM CST
- Where
- St. Charles County, St Charles to 1.52 mi S of Harvester
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.780, -90.500
Between 3 and 4 inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were flooded including Highway C at the intersection with Silvers Road and Highway N east of the intersection with Highway K.
Flash Flood, Moniteau
- When
- October 30, 12:03 AM CST to 1:30 AM CST
- Where
- Moniteau County, 1.61 mi NNW of Tipton to 0.8 mi NNE of Fortuna
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.669, -92.796
Up to three inches of rain fell in a short amount of time on saturated soils causing flash flooding. Numerous roads were flooded including Highway BB southeast of Tipton. Also, a car was washed off of Highway BB just south of U.S. 50. No one was injured due to the incident.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, October 29 to 31, 20091 death · 4 injured · $21 million · EF2 · 121 events
- Tornadoes and Flash Flooding in Louisiana, October 29 to 30, 20091 death · 11 injured · $7.5 million · EF2 · 45 events
- Flash Flooding and Heavy Rain in Arkansas, October 29 to 30, 20091 death · $490,000 · 11 events
- Winter Weather in Idaho, October 29, 20091 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Arkansas, October 29 to 30, 20091 injured · $980,000 · EF1 · 22 events
- Tornadoes and Flash Flooding in Texas, October 29 to 30, 2009$500,000 · EF0 · 19 events
- Flash Flooding and Flooding in Missouri, October 29 to 30, 2009$85,000 · 52 kt wind · 46 events
- Flash Flooding in Arkansas, October 29, 2009$125,000 · 2 events
- Flash Flooding and Flooding in Louisiana, October 29 to 31, 2009$110,000 · 4 events
- Flooding in Iowa, October 29 to 31, 2009$100,000 · 4 events
- Tornadoes and Flash Flooding in Oklahoma, October 29, 2009$23,000 · EF1 · 8 events
- Flash Flooding and Damaging Wind in Texas, October 29, 2009$21,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 200490, 200492, 200493, 200494, 200495, 200497, 200499, 200498.